I have been researching Nitric oxide (NO), recently, to see how it may relate to Topical Steroid Withdrawal (TSW) and some of its symptoms. I am not a doctor, and this information should not be used to diagnose or take the place of professional consultation. This page is simply laying out my investigation into this for myself. Find below reference to articles and research papers on this subject.
I have not been able to find research on NO and its behaviour within the context of TSW. Most articles I have found talk about the benefits of NO on cardiovascular health. Beneficial lifestyle choices, such as, exercise and eating healthy can result in an increase in NO production which in turn causes vasodilation and a lowered blood pressure. I will share this research later. The first article I reference identifies the possible relationship between NO and TSW. This article is from the Practical Dermatology website. This organization produces an internationally certified publication for practicing dermatologists. They are based in the United States, and with their publication they hope to, “enhance quality of care and improve the daily operation of dermatology practices." It will be great when we, the patients, can benefit from this! @sashibot on instagram, for other tidbits.
"TSW is a poorly understood clinical adverse effect of inappropriate, prolonged, or frequent use of TCS, generally those of mid- to high-potency. The mechanism behind this phenomenon remains unclear, but one hypothesis is that it is due to a rebound effect caused by the sudden absence of TCS, leading to increased nitric oxide (NO) levels and exaggerated vasodilation of cutaneous blood vessels."
And the source they gave in their article came from this study.
"Although the mechanism of this phenomenon is not well understood, it is theorized to be caused by the effects of TCS on the local immune system and cutaneous blood vessels.5 TCSs decrease production of nitric oxide (NO), thereby inhibiting its vasodilatory action and depleting mast cells, which are regulated by NO.6, 7, 8 In the absence of TCS use, a rebound effect may occur in which NO levels increase, leading to exaggerated vasodilation."
- DOI: 10.1016/j.jdcr.2018.06.012
And they referred to these articles as sources. If you don't already know this research tip... It is good to check everyone's sources, because you may think that there is lots of evidence for a certain idea or concept, but really everyone might be getting info from the same source! Some of the references are from the 1980s and 1990s, too. Here is a paper by Dr. M. Rapaport and Dr. M. Lebwohl. If you can't get see the whole article, contact me.
"The mechanism by which steroid addiction occurs is not known. Possible mechanisms might involve an effect on the “skin immune system,” a direct effect on blood vessels in the skin or effects on the pituitary-adrenal axis. The continual use of topical or systemic corticosteroids initiates a preatrophic phase leading to an atrophic state with tachyphylaxis. With the ensuing atrophy, a burning sensation becomes prominent; continued steroid usage brings on vasoconstriction and soothes the burning. The cycle of repeated vaso-constriction/vasodilation, sometimes called the “neon sign” or “trampoline effect,” continues until the vascu- lature becomes fully dilated as a physiologic response. The mechanism by which this occurs is thought to reflect the suppressive effect of corticosteroids on nitric oxide (NO) in the endothelium. Release of accumulated endothelial NO stores eventuates in “hyperdilation” of vessels beyond their original diameters."
"In living systems NO is synthesized from l-arginine and molecular oxygen by a process utilizing electrons donated by NADPH. The reaction is catalysed by the nitric oxide synthase (NOS) family of enzymes that convert l-arginine to NO and l-citrulline via the intermediate N-hydroxy-l-arginine . One molecule of l-arginine produces one molecule of NO, the nitrogen atom of the latter deriving from the guanidino group of the arginine side chain."
I also found information regarding the relationship between NO and TSW on Dr. Marvin Rappaport's website. He is a strong proponent of recognizing the diagnosis of TSW, which much of the medical community has strangely refused to acknowledge.
"Nitric oxide (NO) is released by the inner layer of blood vessels keeping these vessels flexible and allowing them to dilate, boosting blood flow. The drug, nitroglycerin relieves chest pain by becoming nitric oxide and improving the flow of blood and oxygen to the heart. A Nobel Prize was awarded in 1998 to three researchers for these discoveries.
The nitric oxide molecule is also involved in the immune and nervous systems, and participates in some ways in chronic inflammation and cancer. It also regulates the death of many immune and inflammatory cells."
Here is a link to his whitepaper on TSW.
This paper recognizes the connection between NO and skin conditions (among other conditions), and possible inhibition strategies.
"Nitric oxide is present in various types of skin cells, including keratinocytes, melanocytes, Langerhans cells, fibroblasts and endothelial cells. Increased nitric oxide production is demonstrated in psoriasis, atopic dermatitis, irritant dermatitis, allergic dermatitis, lupus erythematous, sunburn-induced flushing, nerve-mediated flushing and skin swelling [7,8]."
"Arginase is an enzyme in the urea cycle that hydrolyzes L-arginine to urea and L-ornithine. It suppresses nitric oxide production through numerous mechanisms. It may contribute to endothelial dysfunction in hypertension, aging, ischemia-reperfusion, psoriasis, erectile dysfunction, arthritis, diabetes and pathological wound healing [38,39]."
- DOI: 10.4155/fso.15.35
They refer to these articles as their sources.
Coming soon. I have to run an errand. ;)
I am still working on this page. Contact me if you want to chat.
To be continued...